a Moffatt-Arnold formula for the mutual helicity of linked flux tubes

Peter Laurence, Marco Avellaneda

Research output: Contribution to journalArticle

Abstract

We show that Momat's formula for the helicity of linked flux tubes is valid for arbitrary field line structure provided that helicity is replaced by mutual helicity, i.e. if self-helicities are excluded. We use Arnold's recent notion of asymptotic linking number to derive our result.

Original languageEnglish (US)
Pages (from-to)243-256
Number of pages14
JournalGeophysical and Astrophysical Fluid Dynamics
Volume69
Issue number1-4
StatePublished - 1993

Fingerprint

Fluxes
tubes

Keywords

  • Ergodic theorem
  • Helicity
  • Linkage

ASJC Scopus subject areas

  • Geochemistry and Petrology
  • Geophysics
  • Mechanics of Materials
  • Computational Mechanics
  • Astronomy and Astrophysics

Cite this

a Moffatt-Arnold formula for the mutual helicity of linked flux tubes. / Laurence, Peter; Avellaneda, Marco.

In: Geophysical and Astrophysical Fluid Dynamics, Vol. 69, No. 1-4, 1993, p. 243-256.

Research output: Contribution to journalArticle

@article{aecd215e1ce5467783df0015d5f98fff,
title = "a Moffatt-Arnold formula for the mutual helicity of linked flux tubes",
abstract = "We show that Momat's formula for the helicity of linked flux tubes is valid for arbitrary field line structure provided that helicity is replaced by mutual helicity, i.e. if self-helicities are excluded. We use Arnold's recent notion of asymptotic linking number to derive our result.",
keywords = "Ergodic theorem, Helicity, Linkage",
author = "Peter Laurence and Marco Avellaneda",
year = "1993",
language = "English (US)",
volume = "69",
pages = "243--256",
journal = "Geophysical and Astrophysical Fluid Dynamics",
issn = "0309-1929",
publisher = "Taylor and Francis Ltd.",
number = "1-4",

}

TY - JOUR

T1 - a Moffatt-Arnold formula for the mutual helicity of linked flux tubes

AU - Laurence, Peter

AU - Avellaneda, Marco

PY - 1993

Y1 - 1993

N2 - We show that Momat's formula for the helicity of linked flux tubes is valid for arbitrary field line structure provided that helicity is replaced by mutual helicity, i.e. if self-helicities are excluded. We use Arnold's recent notion of asymptotic linking number to derive our result.

AB - We show that Momat's formula for the helicity of linked flux tubes is valid for arbitrary field line structure provided that helicity is replaced by mutual helicity, i.e. if self-helicities are excluded. We use Arnold's recent notion of asymptotic linking number to derive our result.

KW - Ergodic theorem

KW - Helicity

KW - Linkage

UR - http://www.scopus.com/inward/record.url?scp=0001197216&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0001197216&partnerID=8YFLogxK

M3 - Article

VL - 69

SP - 243

EP - 256

JO - Geophysical and Astrophysical Fluid Dynamics

JF - Geophysical and Astrophysical Fluid Dynamics

SN - 0309-1929

IS - 1-4

ER -